Help!

Discussion in 'Trumpet Discussion' started by Dallaacowboy, Apr 20, 2011.

  1. Dallaacowboy

    Dallaacowboy New Friend

    6
    0
    Mar 14, 2011
    Over the past several months I have not been able to play the high notes that I had previously been able to play, and I've lost a lot of endurance, FOR NO APARRENT REASON. This has my band director and I completely stumped, although I have a few wild guesses.

    1. About a few months ago I had practiced solely on a C trumpet for three weeks for a solo competition, and then had to transition back to my usual Bb trumpet. When I had to transition back is when I started noticing my loss of range and endurance. But it shouldn't take several months to transition back, i'm pretty sure. And playing on the C trumpet shouldn't have effected my endurance and range. So I'm stumped.

    2. Maybe a month before the C trumpet solo work I had switched mouthpieces from a standard Bach 3C to a Bach Megatone 3C mouthpiece. I have no real reasoning behind it, but could that possibly be what has taken away my enduance and range?

    3. My band director suggested that because i'm on Accutane, it could be what's effecting my playing. I started Accutane roughly right about the same time this started happening, but I had never heard of this as a side effect. I looked it up and read some stories about it effecting singers vocal chords, but couldn't find anything regarding brass/trumpet playing. Could this really be what is causing all of my frustrations for the past several months?

    I would really appreciate anyone that knows more about the Accutane or any of my other theories. Any help or advice at all would be a big help! Thanks!
     
    Last edited: Apr 20, 2011
  2. CalebWayne

    CalebWayne Pianissimo User

    96
    2
    Mar 19, 2010
    I would kinda rule out #3. I've seen some trumpet players do some pretty freaky stuff while jacked up on some pretty freaky stuff...:dontknow:
     
  3. coolerdave

    coolerdave Utimate User

    5,242
    1,791
    Nov 7, 2009
    San Pedro
    no dental work done..right?
     
  4. s.coomer

    s.coomer Forte User

    1,827
    43
    Mar 25, 2005
    Indianapolis, In
    You are correct in saying that playing C trumpet would not cause your problem. I play both C & Bb daily and there is no problem. I would suggest you find a good private teacher and work with them to correct your problem. With none of us being able to hear or see you play all we can be doing is guessing. You will probably get many suggestions but no one without seeing or hearing you can tell you for sure.
     
  5. Dallaacowboy

    Dallaacowboy New Friend

    6
    0
    Mar 14, 2011
    I have a private lesson teacher and he doesn't know either.... And haven't had any dental work done.
     
  6. TrumpetMD

    TrumpetMD Fortissimo User

    3,502
    2,307
    Oct 22, 2008
    Maryland
    Yes this is possible, and it's something you should discuss with your doctor. In some people, accutane can cause inflammation of the lips (cheilitis) and dry mouth (xerostomia). A typical treatment course with accutane is 4 to 6 months, so you may be done soon.
     
  7. rowuk

    rowuk Moderator Staff Member

    Age:
    61
    16,616
    7,964
    Jun 18, 2006
    Germany
    The megatone does not necessarily help the situation either. I have serious questions about heavy mouthpieces in horns not designed "heavy". Should be easy enough to test for the next 4 weeks. Put the megatone in a tupperware box, fill it with water and freeze it. That will keep you from just "trying it out" during the test period.

    If your ears want the old sound and your equipment prevents that, your brain works harder and that wastes processing power, killing range and endurance. Get the medical issue looked at first and consider this second.
     
  8. BrotherBACH

    BrotherBACH Piano User

    403
    144
    Oct 5, 2010
    I would think about this seriously. I have watched my poor son's lips exhibit all of the symptoms listed by TrumpetMD. I have thought how devastating it would be to have that happen to a trumpet player.

    BrotherBACH
     
  9. oldlou

    oldlou Forte User

    Age:
    81
    1,804
    91
    Aug 28, 2005
    Grand Rapids, Mi.
    Having never used that medication, but, being forced to use a Vpap machine for sleep apnea, which causes severe dry mouth, I have had a similar problem to a lesser extent. I have been advised by my sleep doctor to use an over the counter medication named Mouth Kote which greatly aleviates the problem. Giving it a try will be not only be inexpensive but, in most cases causes no deleterious side effects. My range, tone, and endurance went right back to normal after using it.

    On the subject of mouthpice change, I also use an elderly Bach 3C and found that the Bach 3C Megatone damaged my overall performance.


    OLDLOU>>
     
  10. craigph

    craigph Piano User

    472
    20
    Mar 12, 2010
    Japan



    That is ridiculous. Accutane isn't something that one gets 'jacked up on'. If you don't know what Accutane is, at least look it up.

    I was on Accutane for two cycles of treatment back in the early 1980's. I also knew a girl in university that was on it. It can have a serious effect on drying out the skin. The girl I knew had chapped or blistered looking lips most of the time she was on it. I too had serious problems with skin and lip dryness and applied moisturizer and lip balm liberally throughout the day. If the regime is still the same you would have to go to your dermatologist once a month for a blood test right? Ask him/her about this next time and get their feedback on how much your lips might be affected. I am not qualified to even guess if this is at the root of your issues, but I'd guess it is something to investigate further. I don't know if it is psychological or a real effect, but these days when I am feeling less hydrated I don't seem to play as well. Good luck.
     

Share This Page